Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 6, 2009, 2:42 PM MDT for Silver Bow County, Montana. It was in force for 93 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2009, 2:42 PM MDT (20:42 UTC)
- Expired
- Aug 6, 2009, 4:15 PM MDT
- In force
- 93 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 162 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:00 PM MDT | HEAVY RAIN 0.25 | 1 S Butte, MT | 0.25 INCHES OF RAIN IN 10 MINUTES AT BERT MOONEY AIRPORT. |
| Aug 6, 3:30 PM MDT | FLASH FLOOD | 2 E Butte, MT | FLOODING OF ELM AND SILVER BOW STREETS FROM HEAVY RAIN. WATER REPORTED IN SOME BASEMENTS OF HOMES ON SILVER BOW STREET. BUTTE PLAZA MALL PARKING LOT FLOODED WITH WATER FLOWING INTO DOORWAYS AND WALKWAYS FROM STRONG WINDS. |
| Aug 6, 3:30 PM MDT | HEAVY RAIN 1 | Butte, MT | PUBLIC WORKS DEPARTMENT REPORTED 3/4 INCH HAIL AND ESTIMATED ONE INCH OF RAIN IN 30 MINUTES IN BUTTE. WATER FLOWING DOWN STREETS. |
| Aug 6, 3:31 PM MDT | HEAVY RAIN 0.25 | 1 S Butte, MT | 0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT. |
| Aug 6, 3:31 PM MDT | HEAVY RAIN 0.7 | 1 S Butte, MT | 0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KMSO 062042
FFWMSO
MTC093-062215-
/O.NEW.KMSO.FF.W.0003.090806T2042Z-090806T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUTTE IN
CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 415 PM MDT.
* AT 238 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF
PRODUCING FLASH FLOODING OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...BUTTE...ROCKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...STREET AND HIGHWAY
FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS
AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 4590 11241 4593 11252 4601 11264 4613 11251
4612 11249 4608 11245 4603 11245 4602 11243
$$1 follow-up statement
000
WGUS75 KMSO 062211
FFSMSO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
411 PM MDT THU AUG 6 2009
MTC093-062216-
/O.EXP.KMSO.FF.W.0003.000000T0000Z-090806T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SILVER BOW MT-
411 PM MDT THU AUG 6 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT/315 PM PDT/ FOR
CENTRAL SILVER BOW COUNTY...
HEAVY RAIN HAS ENDED WITH FLOODING SUBSIDING IN BUTTE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
LAT...LON 4590 11241 4593 11252 4601 11264 4613 11251
4612 11249 4608 11245 4603 11245 4602 11243
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:42 PM MDT, 0 minutes earlier.
Area forecast discussion, Aug 6, 2:42 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 242 PM MDT THU AUG 6 2009 .DISCUSSION...A VERY UNSTABLE AND MOIST ATMOSPHERE WILL CONTINUE TO INFLUENCE STORM DEVELOPMENT THROUGH THIS EVENING. A FAVORABLE WIND ENVIRONMENT WILL BE PRESENT TO CONTINUE TO SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY FROM LEMHI COUNTY NORTHEASTWARD ACROSS THE BUTTE/PINTLAR REGION INTO EARLY EVENING. ELSEWHERE ACROSS WESTERN MONTANA AND NORTHCENTRAL IDAHO...THE APPROACHING LOW PRESSURE SYSTEM WILL CONTINUE TO MOISTEN THE ENVIRONMENT AND SUPPORT MORE AND MORE SHOWER ACTIVITY THROUGH THE NIGHT. AREAS OF HEAVY RAIN IS POSSIBLE...ESPECIALLY ACROSS THE CLEARWATERS...BITTERROOTS AND BITTERROOT VALLEY TOWARDS MISSOULA AREA. THE UNUSUALLY STRONG UPPER LEVEL LOW CURRENTLY LOCATED OVER NORTHERN CALIFORNIA WILL MOVE INTO THE NORTHERN ROCKIES LATE TONIGHT AND LINGER IN THE REGION THROUGH SATURDAY. ABUNDANT AMOUNTS OF MOISTURE WILL STREAM INTO THE REGION AND INTERACT WITH THIS DYNAMIC SYSTEM TO PRODUCE WETTING RAINS AREA WIDE. MODERATE TO HEAVY RAINFALL IS EXPECTED TO DEVELOP LATE TONIGHT AND TOMORROW MORNING...TARGETING THE CONTINENTAL DIVIDE INCLUDING GLACIER PARK... THE MISSION MOUNTAINS AND THE CLEARWATER MOUNTAINS IN IDAHO. THE HIGHER TERRAIN IN THESE AREAS CAN EXPECT TWO TO THREE INCHES OF PRECIPITATION BY SATURDAY AFTERNOON WITH LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES. THE HEAVY RAIN EXPECTED ALONG THE CONTINENTAL DIVIDE HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR GLACIER NATIONAL PARK DUE TO THE POTENTIAL FOR SMALL STREAM FLOODING AND DEBRIS FLOWS. NO FLOOD PRODUCTS ARE CURRENTLY ANTICIPATED FOR THE CLEARWATER MOUNTAINS OR MISSION MOUNTAINS...BUT WILL HAVE TO BE MONITORED IF MORE PRECIPITATION THAN FORECASTED OCCURS. LOCATIONS ELSEWHERE CAN EXPECT UP TO AN INCH OF PRECIPITATION BY SATURDAY MORNING. IN ADDITION TO THE RAIN...TEMPERATURES WILL COOL TO 20 TO 30 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OUT OF THE REGION SATURDAY NIGHT...BRINGING A GRADUAL DRYING TREND FOR SUNDAY INTO MONDAY. TEMPERATURES WILL RETURN TO NEAR NORMAL BY EARLY NEXT WEEK. && .AVIATION...AN APPROACHING LOW PRESSURE SYSTEM WILL CONTINUE TO MOISTEN AND PRODUCE UNSTABLE CONDITIONS THROUGH FRIDAY. AS THIS OCCURS...SHOWER ACTIVITY WILL BE ON THE INCREASE FROM SOUTH TO NORTH ACROSS WESTERN MONTANA AND NORTHERN IDAHO WITH MOUNTAIN OBSCURATIONS DEVELOPING QUICKLY THIS EVENING. A FEW STORMS ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY WILL BE SEVERE INTO EARLY THIS EVENING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....PALLISTER AVIATION...BAUCK
Hazardous weather outlook, Aug 6, 10:20 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1020 AM MDT THU AUG 6 2009 IDZ005>008-MTZ001>005-043-070400- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ006-007-070400- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1020 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING. IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 6, 1:39 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
&&
FELSCHLocal storm report, Aug 6, 1:47 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NW SALMON 45.23N 113.97W
08/06/2009 M1.50 INCH LEMHI ID TRAINED SPOTTER
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
&&
FELSCHLocal storm report, Aug 6, 1:54 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NW SALMON 45.23N 113.97W
08/06/2009 M1.50 INCH LEMHI ID TRAINED SPOTTER
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
INCHES DEEP.
1251 PM HAIL 5 N SALMON 45.25N 113.89W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
&&
FELSCHLocal storm report, Aug 6, 2:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 10 WNW DIVIDE 45.81N 112.94W
08/06/2009 E1.00 INCH SILVER BOW MT TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AND GETTING LARGER.
&&
FELSCHLocal storm report, Aug 6, 2:25 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 10 WNW DIVIDE 45.81N 112.94W
08/06/2009 M1.75 INCH SILVER BOW MT PARK/FOREST SRVC
&&
FELSCHLocal storm report, Aug 6, 2:38 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 10 WNW DIVIDE 45.81N 112.94W
08/06/2009 SILVER BOW MT PARK/FOREST SRVC
HEAVY RAIN WASHED OUT FOREST SERVICE ROADS.
&&
FELSCHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:56 PM MDT | Special Weather Statement | MSO | Flathead | 64 min |
| Aug 5, 8:31 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 44 min |
| Aug 6, 1:54 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 51 min |
| Aug 6, 2:41 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 49 min |
| Aug 6, 3:40 PM MDT | Flood Watch | MSO | Flathead | 21 hr |
| Aug 6, 4:19 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 36 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.